Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 13, 2004, 6:41 PM EDT for Wake County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2004, 6:41 PM EDT (22:41 UTC)
- Expired
- Oct 13, 2004, 7:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 132241
SVRRAH
NCC183-132315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT WED OCT 13 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER KNIGHTDALE...OR ABOUT 11 MILES EAST OF
RALEIGH...MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ZEBULON...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3588 7832 3589 7831 3584 7826 3582 7826
3574 7840 3572 7849 3589 7853 3591 7843
3593 7839
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 1:55 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Oct 13, 1:55 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT WED OCT 13 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... ISOLATED SEVERE THREAT CONTINUES IN WARM SECTOR AHEAD OF A COLD FRONT EARLY THIS EVENING. A NEAR STATIONARY FRONTAL BOUNDARY ACROSS THE NORTHERN HALF WILL MAINTAIN LOW LEVEL SHEAR. SPC MESOANALYSES SHOW INCREASING SFC BASED INSTABILITY IN THE SOUTHERN HALF. LOW LFC/LCLS SUPPORT DEEP CONVECTION AND POTENTIAL FOR SUPERCELLS MAINLY SE QUADRANT. MODEST INSTABILITY AT MID LEVELS AND DRYING ALOFT WILL BE LIMITING FACTORS WITH POPS OF 50-60 PERCENT THIS EVENING DECREASING TO LESS THAN 30 PERCENT OVERNIGHT. THE COLD FRONT AND UPPER TROUGH SHOULD EXIT THE CWA BY 06Z WITH MODERATE DRYING OF THE AIRMASS ALOFT OVERNIGHT. SUFFICIENT SATURATION CONTINUES FOR BROKEN STRATO CU BEHIND THE FRONT GIVEN TURBULENT MIXING OF THE WEST TO NORTHWEST LOW LEVEL FLOW. CONSENSUS GUIDANCE LOWS NEAR 55 W TO NEAR 61 E ARE FAVORED. THU...EXPECT RIDGING ALOFT WITH LIGHT SW SURFACE FLOW AND RELATIVELY DRY STABLE AIR ABOVE 800 MB. MOISTURE AND DIURNAL INSTABILITY SHOULD YIELD PARTLY OR VARIABLY CLOUDY STRATO CU. GUIDANCE SUPPORTS LOWER TO MID 70S MAX TEMPERATURES. THU NIGHT AND FRI...A DEEP UPPER TROUGH APPROACHES THEN PASSES BY 18Z FRI. THIS PUSHES A SIGNIFICANT COLD FRONT ACROSS THE SOUTHERN APPALACHIANS BY 12Z FRI AND RAPIDLY ACROSS THE CWA BY NOON. A 50-60 KNOT JET AT 850 MB AND MAX DIVERGENCE ALOFT SHOULD SUPPLY AMPLE DYNAMICAL LIFT FOR WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS POSSIBLY FOCUSED IN A SQUALL LINE WITH PRIME TIME FOR CROSSING THE RAH CWA BETWEEN 6 AM AND NOON. POPS IN THE HIGH CHANCE CATEGORY THU NIGHT AND LIKELY CATEGORY FRI MORNING ARE FAVORED WITH MINS IN THE MID 50S WITH MAXS HOLDING TO MID 60S. FRI NIGHT AND SAT...COOL AND DRY WITH MODERATELY FAST WESTERLY FLOW AND SUBSIDENCE ALOFT. EXPECT MOSTLY CLEAR SKIES AND MINS DIPPING TO MID 40S FOLLOWED BY HIGHS MID 60S TO NEAR 70. && .LONG TERM (SUNDAY THROUGH WEDNESDAY)... ZONAL FLOW ALOFT COMBINED WITH WEAK HIGH PRESSURE AT THE SURFACE WILL KEEP SUNDAY AND MONDAY DRY AND SEASONABLY COOL. FLAT FLOW WILL ADVECT MID AND HIGH LEVEL CLOUDINESS KEEPING SKIES VARIABLY CLOUDY. SHORTWAVE TROUGH THAT SWINGS THROUGH THE PLAINS MONDAY AND TUESDAY DAMPENS OUT AS IT LIFTS NORTH OF THE AREA. UPPER LEVEL SUPPORT AND SURFACE WARM FRONT REMAIN NORTH AND WEST OF AREA. BUT SHOULD SEE INCREASING CLOUD COVERAGE...ESPECIALLY OVER WESTERN AND NORTHWEST CWA. IN THE MEANTIME...RISING HEIGHTS IN RESPONSE TO WESTERN US TROUGHINESS AND SURFACE RETURN FLOW WILL BRING MODERATING TEMPERATURES WITH TEMPERATURES 2-3 DEGREES ABOVE NORMAL BY MID WEEK. && .AVIATION... TSTMS SHOULD DEVELOP ACROSS THE AREA THIS AFTERNOON...AND WILL LINGER INTO THE EVENING AT EASTERN SITES...BRINGING CIGS AND VSBYS WELL INTO THE MVFR RANGE AND PERHAPS INTO IFR. CIGS SHOULD REMAIN IN PLACE THROUGH THE NIGHT...BUT WITH WESTERLY WINDS AND A DOWNSLOPE COMPONENT...CIGS SHOULD LIFT INITIALLY OVERNIGHT AT THE WESTERNMOST TAF SITES. HOWEVER...WITH RESIDUAL BL MOISTURE...IFR STRATUS SHOULD DEVELOP. WITH SUFFICIENT MOISTURE IN PLACE...EXPECT SCATTERED FOG DEVELOPMENT...BUT WINDS SHOULD STAY STRONG ENOUGH FOR VSBYS TO REMAIN MVFR. A STRATOCU DECK DEVELOPS THURSDAY MORNING AS THE STRATUS AND FOG BOTH LIFT...AND WILL LINGER INTO THE EARLY AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RFG LONG TERM...LOCKLEAR AVIATION...TP
Hazardous weather outlook, Oct 13, 4:45 AM EDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 445 AM EDT WED OCT 13 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140825- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 445 AM EDT WED OCT 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THURSDAY NIGHT AND FRIDAY... ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THURSDAY NIGHT THROUGH FRIDAY IN RESPONSE TO A STRONG UPPER LEVEL LOW PRESSURE THAT WILL CROSS THE AREA FRIDAY. THERE IS THE POTENTIAL THAT A FEW STORMS COULD COULD APPROACH SEVERE DURING FRIDAY. SATURDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY EVENING...2PM TIL ABOUT 8 PM. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
In the hours before
Special weather statement, Oct 13, 5:57 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 557 PM EDT WED OCT 13 2004 NCZ041-132300- WAKE NC- 557 PM EDT WED OCT 13 2004 ...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS WAKE COUNTY THROUGH 700 PM EDT... AT 557 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN EXTENDING FROM DOWNTOWN RALEIGH SOUTHWEST TO HOLLY SPRINGS. THE STORMS WERE MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RALEIGH...KNIGHTDALE...AND...FALLS LAKE...ROLESVILLE. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 6:41 AM EDT | Severe Thunderstorm Warning | RAH | Stanly | 19 min |
| Oct 13, 6:55 AM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 35 min |
| Oct 13, 5:35 PM EDT | Tornado Warning | RAH | Person | 25 min |
| Oct 13, 6:48 PM EDT | Tornado Warning | RAH | Wake | 12 min |
| Oct 13, 6:57 PM EDT | Tornado Warning | RAH | Wake | 18 min |
| Oct 13, 7:07 PM EDT | Tornado Warning | RAH | Johnston, Nash | 38 min |
| Oct 13, 7:10 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 35 min |
| Oct 13, 7:45 PM EDT | Tornado Warning | RAH | Nash, Wilson | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.